Man Turns Yellow: Energy Drinks Are To Blame, Say Experts

man-turns-yellow-energy-drinks

A man turns yellow after consuming energy drinks for three weeks, and the story goes viral. This week, a case study was published in the British Medical Journal, about a 50-year-old man, who drank 4 to 5 energy drinks per day for three weeks straight.

The man, whose identity has not been revealed, is a construction worker who said that he gulped down the drinks to be physically apt to perform the heavy workloads. After three weeks, his body began to reject his unique diet choice.

The man started vomiting, he struggled with stomach pain, he had nausea, and his urine became dark. Moreover, his skin turned yellow and so did his eyes. The man was rushed to the emergency room where a boat load of tests and blood work found that he had liver damage.

A liver biopsy confirmed the patient had acute hepatitis. Doctors questioned the man and learned that he was a nonsmoker and did not drink alcohol, but he did confess to having many energy drinks in the past 21 days. The doctors from the University of Florida College of Medicine in Gainesville, Florida who cared for the man said the energy drinks caused the liver damage.

While the brand of the product that the man was consuming was not revealed, the author of the study did say that “each bottle the patient drank contained 40 milligrams of niacin – double the recommended daily value.”

According to the doctors, by drinking up to five energy drinks per day, the construction worker had an intake of vitamin B3 or niacin of about 160-200 milligrams for the three-week period. The authors stated:

“That put him at a high risk for harmful accumulation and toxicity. Toxicity is likely worsened by accumulative effect. Each bottle of his energy drink contained 40 mg of niacin or 200 percent of the recommended daily value.”

The piece went on to say:

“Based on this case and the previous report, we suggest that patients with pre-existing hepatic disorders should use caution when consuming energy drinks containing niacin.”

The man has recovered and was told to stay away from beverages containing stimulant drugs. Over the years, the makers of this type of beverages have always claimed that they are safe. However, many experts say that energy drinks do not only provide mental and physical stimulation, they also cause heart problems and high blood pressure.

The researchers added:

“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”

The authors are warning parents that energy drinks should not be given to children and they cautioned people who take energy supplements “in any form – including drinks, pills or powders” to share that information with their physicians.

Conversations